Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 5, NWS State College, PA

July 2, 2023Dauphin County, Pennsylvania

NWS State College, PA issued this tornado warning at Jul 2, 2023, 4:09 PM EDT for Dauphin County, Pennsylvania. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 4:09 PM EDT (20:09 UTC)
Expired
Jul 2, 2023, 4:34 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:38 PM EDTTSTM WND DMG2 Wsw Gratz, PAMultiple poles down along with multiple trees down across Lykens Township. Time estimated by radar.
Jul 2, 4:38 PM EDTTSTM WND DMG2 Wsw Gratz, PAMultiple poles down along with multiple trees down across Lykens Township. Time estimated by radar.
Jul 2, 4:38 PM EDTTSTM WND DMG3 Ese Elizabethville, PAReports of multiple trees down in Jackson Township. Time estimated by radar.
Jul 2, 4:38 PM EDTTSTM WND DMG3 Ese Elizabethville, PAReports of multiple trees down in Jackson Township. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WFUS51 KCTP 022009
TORCTP
PAC043-022045-
/O.NEW.KCTP.TO.W.0005.230702T2009Z-230702T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
409 PM EDT Sun Jul 2 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Northeastern Dauphin County in south central Pennsylvania...

* Until 445 PM EDT.
    
* At 409 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Elizabethville, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lykens around 420 PM EDT.
  Williamstown around 430 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Wiconisco and Gratz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4051 7660 4048 7667 4049 7677 4051 7681
      4054 7682 4059 7681 4061 7677 4060 7661
      4056 7654
TIME...MOT...LOC 2009Z 275DEG 23KT 4055 7676 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DeVoir/Guseman/Colbert
1 follow-up statement
623 
WWUS51 KCTP 022034
SVSCTP

Severe Weather Statement
National Weather Service State College PA
434 PM EDT Sun Jul 2 2023

PAC043-022043-
/O.CAN.KCTP.TO.W.0005.000000T0000Z-230702T2045Z/
Dauphin PA-
434 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR NORTHEASTERN DAUPHIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are 
still possible with this thunderstorm. Please report any storm 
related damage to law enforcement.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central and central Pennsylvania.

LAT...LON 4051 7660 4048 7667 4049 7677 4051 7681
      4054 7682 4059 7681 4061 7677 4060 7661
      4056 7654
TIME...MOT...LOC 2033Z 275DEG 23KT 4054 7655 

$$

DeVoir

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 2, 2:44 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Sun Jul 2 2023

.SYNOPSIS...
A slow moving upper level trough over the midwest will push
through Pennsylvania early next week. High pressure will build
over the region for the middle of the week, then a cold front is
likely to push into the area next Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave tracking through Central and NC Mountains at
mid afternoon with meager lapse rates across central and
northern PA. Farther south, clouds and less than impressive llvl
lapse rates continue to hinder development of more intense
convection, despite MUCAPEs exceeding 2000 J/kg over my
southeast. It doesn't appear the inhibition will be overcome
anytime soon, as a promising cluster of storms that developed
west of Martinsburg WV predictably propogated E then SE into the
most unstable air mass before weakening west of Baltimore. It
isn't until you get to far southwest Virginia where deep
convection is occurring.

For the balance of the afternoon and evening, we'll continue to
see fairly widespread showers across central and northern PA
with embedded heavy downpours. Increasing bulk shear should help
to maintain progressive cells, but similar to Saturday we'll
watch for rates in urban areas for potential drainage problems.
FF guidance over my area is lowest over the Endless Mountain
region, making it more susceptible than other areas for locally
heavy rainfall.

Deep upper trough approaching from the midwest this evening
while surface low tracks across the Lower Grt Lks. Earlier
thinking for thick cloud cover limiting heating across northern
PA holds, while breaks of sunshine in the advancing warm sector
may still result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged late this afternoon. Model RH fields
indicate the Lower Susq Valley stands the best chance for
breaks of sunshine and the bulk of convection- allowing models
indicate this part of the state will be susceptible to a round
of strong tsra between 20Z-23Z. The combination of instability,
decent large scale forcing and pwats approaching 2 inches
supports the potential of torrential downpours in spots this
afternoon. Latest FFG and max/mean qpf from the HREF indicates
the best chance of localized flooding would be across the
northern half of the state this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A period of large scale subsidence, as inferred by model
500-300mb qvec convergence fields, overspreads the region this
evening behind exiting shortwave, resulting in decreasing
showers by mid to late evening. However, scattered showers and
even some embedded thunder may again overspread the region from
the west late tonight into Monday morning associated with
approaching upper trough/cold front. It will remain muggy and
expect areas of fog to develop where it rained this afternoon.

The upper trough and associated cold front are progged to push
into Central PA Monday, accompanied by a good deal of cloud
cover and fairly widespread PM convection. Moderate
destabilization ahead of the cold front could support a few
stronger thunderstorms during the afternoon across the southeast
counties. The upper trough should begin to lift out by Tuesday,
resulting in a mostly sunny and warmer 4th of July. However,
lingering cool air aloft could result in an isolated PM
shower/tsra per latest ensemble plumes.

Showers once again decrease by late Monday night with loss of
diurnal heating and drier air will be slowly working in from the
GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large scale troughing that has dominated our weather as of
late will be replaced by upper level ridging for the beginning
of the extended period. This will allow for temperatures to rise
through the middle of the week. While showers and thunderstorms
will remain possible on Tuesday, Wednesday and Thursday will be
considerably drier with only widely scattered showers and
storms expected. Afternoon highs should reach the mid 80s-lower
90s range for most of central PA Wednesday and Thursday.

Ensembles build an upper trough axis back towards the
northeastern CONUS as we approach the weekend, shunting upper
ridging back towards the south- central and southwestern states.
This should gradually lower daytime highs over time, with
convective coverage increasing once again.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers have developed across northern and western portions of
the area, but no lightning has been observed yet. Still
expecting some thunderstorms to develop later in the afternoon,
especially across the southern tier. Low ceilings remain in
place at BFD and JST and will persist through most of the
forecast period. Other sites will likely experience restrictions
in any thunderstorms or heavier showers, but confidence in
timing is low so decided to hold off on including lower cigs and
visibilities in the 18Z TAF package.

Low ceilings are likely to persist, especially across the west
through the night and into the morning, along with the potential
for some fog.

Outlook...

Mon-Thurs...Sct PM tsra could lead to some restrictions.
Activity expected to taper off a bit Tuesday into Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Jurewicz/Bauco
AVIATION...Bauco
Hazardous weather outlook, Jul 2, 5:31 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
531 AM EDT Sun Jul 2 2023

PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and torrential
downpours are possible in a few locations this afternoon or early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-030945-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-030945-
Warren-McKean-Potter-Tioga-
531 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Torrential downpours could produce flooding in a few spots this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 3:05 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023

PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
      4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Jul 2, 3:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023

PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Guseman
Local storm report, Jul 2, 3:34 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Funnel Cloud     1 NW Millerstown        40.57N 77.17W
07/02/2023                   Perry              PA   Trained Spotter

            Report of a funnel cloud for around 15s with
            a developed mesocyclone. Unable to determine
            touch down.

&&

NPB
Local storm report, Jul 2, 4:01 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
401 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     3 WNW Liverpool         40.59N 77.03W
07/02/2023                   Perry              PA   911 Call Center

            Reports of tree and wires down along Rt.17.

&&

NPB
Local storm report, Jul 2, 4:05 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
405 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Dmg     Liverpool               40.57N 76.99W
07/02/2023                   Perry              PA   Public

            Photos of tree with a snapped trunk. Time
            estimated by radar.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTAreal Flood AdvisoryCTPBedford, Somerset2 hr
Jul 2, 8:39 AM EDTSpecial Weather StatementCTPFranklin, Fulton51 min
Jul 2, 3:05 PM EDTSpecial Weather StatementCTPPerry25 min
Jul 2, 3:12 PM EDTTornado WarningCTPJuniata, Perry33 min
Jul 2, 3:20 PM EDTSpecial Weather StatementCTPClinton25 min
Jul 2, 3:43 PM EDTTornado WarningCTPDauphin, Perry32 min
Jul 2, 4:21 PM EDTTornado Warning Tornado observedCTPMontour, Northumberland, Union24 min
Jul 2, 4:33 PM EDTSpecial Weather StatementCTPSullivan27 min
Jul 2, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill47 min
Jul 2, 4:46 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union29 min
Jul 2, 4:50 PM EDTTornado Warning Tornado observedCTPColumbia, Montour, Northumberland25 min
Jul 2, 4:59 PM EDTSpecial Weather StatementCTPSullivan31 min
Jul 2, 5:05 PM EDTSpecial Weather StatementCTPDauphin40 min
Jul 2, 5:15 PM EDTSpecial Weather StatementCTPColumbia, Montour30 min
Jul 2, 5:52 PM EDTSpecial Weather StatementCTPColumbia38 min
Jul 2, 6:22 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 2, 6:36 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCTPLancaster13 min
Jul 2, 7:04 PM EDTTornado WarningCTPLancaster16 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.